Alabama, 2021

Flash Flood in Alabama, September 20 to 21, 2021

September 20 to 21, 2021 · NWS HUN · 1 event in 1 county or zone

Showers and thunderstorms repeatedly moved across Northern Alabama and Southern Middle TN. Numerous roads were closed in Lincoln County, with widespread rainfall amounts of 3-6 across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Showers and thunderstorms repeatedly moved across Northern Alabama and Southern Middle TN. Numerous roads were closed in Lincoln County, with widespread rainfall amounts of 3-6 across much of the area. Portions of NW Madison received 6-8 over a few hours, leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 20, 5:55 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 20, 5:55 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
655 PM CDT Mon Sep 20 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 132 PM CDT Mon Sep 20 2021

The weak impulse shifting east into AL is taking advantage of very moist
and moderately unstable air. Convective clusters have increased
during the past couple of hours, especially within the convergence
axis which is locate in middle TN into north AL. Locally excessive
rain rates are still expected through early this evening before loss
of heating decays most activity. Will let the Flash Flood Watch
expire at 7 PM. Lows will dip into the upper 60s to around 70. Low
clouds will likely redevelop once again later tonight.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 132 PM CDT Mon Sep 20 2021

The next shortwave impulse now crossing the lower MS valley will
arrive on Tuesday. This should yield another blossoming of scattered
to numerous showers and a few thunderstorms. Although locally heavy
rain is expected, will hold off on extending the Flash Flood Watch at
this point due to more limited coverage. Ongoing river flooding will
continue on some of tributaries, so please refer to those FLW/FLS
products.

The long-awaited stronger shortwave and attendant cold front will
arrive Tuesday night, with pre-frontal showers and thunderstorms
entering northwest AL and southern middle TN by late evening. By 12Z
Wednesday morning, the front will be east of I-65, with lingering
stratiform region rain and TS just behind the front. Northwest winds
will be gusting over 20kt at times by afternoon, with strong cold air
advection. Highs will be held in the lower 70s for valleys, and
upper 60s atop the highest Cumberland Plateau areas, if clouds can
clear off. If a low strato-cu deck holds, wouldn't be shocked if
temperatures were cooler.

.LONG TERM...(Wednesday night through Sunday)
Issued at 132 PM CDT Mon Sep 20 2021

Wednesday night lows will be in the chilly upper 40s in southern TN
and higher elevations of north AL, with around 50 elsewhere.
Temperatures will be held back by cold advection on Thursday with
highs only in the lower 70s valleys and upper 60s highest elevations.
North flow should diminish abruptly by sunset Thursday evening. And
with the light flow and surface ridge shifting east into the OH and
TN valleys, lows will dip into the middle to upper 40s in many areas
Friday morning. The warmest readings near 50 will reside in urban
and large water body areas.

After a weak shortwave drops through Friday with little or no
cloudiness, Northwest flow will dominate the southeast region as a
deep upper low digs into the Great lakes. This will maintain dry
weather through this weekend. Slowly warming temperatures are
expected as well, as a thermal ridge in low levels builds from the
Plains east through the Ozarks and into lower OH/TN valleys. Highs
should warm back into the upper 70s Saturday and upper 70s to around
80 on Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 655 PM CDT Mon Sep 20 2021

Storms are currently impacting KMSL and have TSRA mentioned in the
TAF there over the next hour or so with VFR conditions currently at
KHSV. Any ongoing convection should come to an end shortly with dry
conditions forecast for much of the overnight period. The low-levels
remain saturated overnight and expect a return to MVFR conditions
overnight and may be IFR ceilings near sunrise. Conditions should
improve to VFR around 15z. Scattered showers and storms will be
possible once again tomorrow afternoon but confidence is too low to
include precipitation in the TAFs at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ001>010-016.

TN...Flash Flood Watch until 7 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 20, 12:55 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
155 PM CDT Mon Sep 20 2021

ALZ001>010-016-TNZ076-096-097-211000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
155 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Periods of moderate to locally heavy rainfall and a few embedded
thunderstorms will will be possible today. This will result in an
enhanced threat for flash, areal, and mainstem river flooding. A
Flash Flood Watch remains in effect for the entire region through 7
PM this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Additional rounds of showers and thunderstorms will impact the
Tennessee Valley on Tuesday, with an attendant threat for locally
heavy rainfall and flooding. The risk for thunderstorms and flash
flooding will end from northwest-to-southeast late Tuesday night and
early Wednesday morning, as a strong cold front shifts
southeastward. However, areal and mainstem river flooding may
continue across portions of the area through the end of the week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel in
support of flooding is possible this afternoon and evening.

In the hours before

Local storm report, Sep 20, 1:08 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FLASH FLOOD      10 SSE FAYETTEVILLE     35.01N 86.50W
09/19/2021                   LINCOLN            TN   EMERGENCY MNGR

            A WATER RESCUE OCCURRED DUE TO FLASH
            FLOODING AT 40 VANNTOWN ROAD. TIME
            ESTIMATED.

&&
Local storm report, Sep 20, 1:10 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      10 SSE FAYETTEVILLE     35.03N 86.48W
09/19/2021                   LINCOLN            TN   EMERGENCY MNGR

            A WATER RESCUE WAS PERFORMED DUE TO FLASH
            FLOODING AT 7 M. JONES ROAD AND WALKER FORD
            ROAD. TIME ESTIMATED.

&&
Local storm report, Sep 20, 1:11 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
211 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      6 SSW FAYETTEVILLE      35.06N 86.59W
09/19/2021                   LINCOLN            TN   EMERGENCY MNGR

            A WATER RESCUE WAS PERFORMED DUE TO FLASH
            FLOODING AT 125 HIGHLAND RIM ROAD. TIME
            ESTIMATED.

&&
Local storm report, Sep 20, 1:12 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      2 SW PETERSBURG         35.30N 86.67W
09/19/2021                   LINCOLN            TN   EMERGENCY MNGR

            NORTH FISHING FORD ROAD WAS CLOSED DUE TO
            FLASH FLOODING. TIME ESTIMATED.

&&
Local storm report, Sep 20, 1:13 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      5 S FAYETTEVILLE        35.08N 86.56W
09/19/2021                   LINCOLN            TN   EMERGENCY MNGR

            THE ROAD WAS CLOSED AT 76 PROSPECT ROAD DUE
            TO FLASH FLOODING. TIME ESTIMATED.

&&
Local storm report, Sep 20, 1:14 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
214 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      9 W HUNTLAND            35.06N 86.43W
09/19/2021                   LINCOLN            TN   EMERGENCY MNGR

            SMITH LANE IN FLINTVILLE WAS CLOSED DUE TO
            FLASH FLOODING. TIME ESTIMATED.

&&

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Colbert

When
September 20, 7:01 PM CST to September 21, 1:00 AM CST
Where
Colbert County, 0.57 mi W of Leighton to 0.16 mi WSW of Leighton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.700, -87.530

Leighton Police Dept reports several streets in downtown Leighton under 4-5 feet of water. Also, County Line Road just south of Hwy 20 has about 5-6 feet of water covering it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987241.